Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

July 9, 2016Jenkins County, Georgia

NWS Columbia, SC issued this special weather statement at Jul 9, 2016, 4:03 PM EDT for Jenkins County, Georgia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 4:03 PM EDT (20:03 UTC)
Expired
Jul 9, 2016, 5:00 PM EDT
In force
57 min
Issued by
NWS Columbia, SC

County Jenkins County, GA

The radar

The Charleston,SC radar (KCLX), 106 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

578 
WWUS82 KCAE 092003
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SAT JUL 9 2016
 
GAZ077-092100-
BURKE-
403 PM EDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE COUNTY...

AT 402 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF
WADLEY...OR 8 MILES SOUTHEAST OF LOUISVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MIDVILLE.

LAT...LON 3282 8226 3283 8231 3293 8227 3301 8228
      3303 8189 3295 8189 3292 8196 3292 8208
      3288 8213 3281 8215 3280 8222
TIME...MOT...LOC 2002Z 273DEG 20KT 3292 8230 
$$

LCV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:55 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 9, 2:55 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
255 PM EDT SAT JUL 9 2016

.SYNOPSIS...
Weak upper level ridging will give way to an approaching upper
trough by Sunday while a weak surface boundary moves into the
northern Midlands Sunday and washes out. A warm and moist unstable
airmass will support continued afternoon and evening thunderstorms
through the weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The persistent heat wave continues today with little change in
the overall synoptic pattern. The upper level flow remains from
the west-northwest while a deep closed low tracks across the Great
Lakes region and upper trough moves into the Ohio/Mississippi
Valleys. At the surface, a trough has developed over the area
as a backdoor cold front approaches from the north.

High level clouds associated with a weak short wave aloft have
spread into the Midlands from the northwest, but are on a
diminishing trend. The bulk of the showers and thunderstorms as of
mid-afternoon have developed mainly south of the area, but should
increase in coverage across parts of the CSRA/southern Midlands as
the afternoon progresses. Then, expect additional isolated to
scattered showers and thunderstorms to develop farther north into
this evening, especially across the eastern Midlands, within an
area of enhanced low level convergence near the surface trough and
along any lingering mesoscale boundaries. The convection should
generally dissipate and/or shift east after midnight.

The atmosphere has become moderately to strongly unstable across
the central/southern Midlands and CSRA with steep lapse rates as
surface temperatures have soared back near or into the triple
digits for some areas. It's the 7th consecutive day at KCAE with
triple digit readings. As a result, there is the potential once
again for thunderstorms to become severe, and the SPC has kept the
area outlooked in a Marginal Risk. The primary threat will be
damaging winds, with forecast soundings indicating an inverted-V
signature. Excessive lightning strikes are also likely with any
thunderstorms.

Heat index values will reach around 110 degrees for a couple of
hours across parts of the CSRA and southern Midlands where
dewpoints remain highest, and as a result a Heat Advisory remains
in effect for these areas through 7 pm. Elsewhere, mixing has
lowered dew points sufficiently to keep heat index values just
below advisory criteria. Temperatures tonight should fall into the
lower to mid 70s once again for most areas, with just some
high clouds once the convection comes to an end.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
The upper trough over the Ohio/Mississippi Valleys sinks further
south into the lower Mississippi Valley with somewhat of a weak
southwesterly flow aloft developing over the region on Sunday.
Possible shortwave energy will rotate into the Forecast Area
late Sunday afternoon while a weak surface front slips southward
to the northern Midlands and stalls. The southern portion of the
Forecast Area appears to be more favored for storms south of the
surface front within the moist and unstable warm sector on Sunday,
with chance pops across the region on Monday. Temperatures and
heat indices will remain high but still expected to remain below
advisory criteria. Highs expected in the middle to upper 90s and
lows Sunday night will remain mild in the mid 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The upper ridge will build back into the southeastern states the
first half of the work week as the upper trough to the west and
the stalled surface boundary shift northward on Tuesday. There
will be little relief from the heat as forecast temperatures
remain in the mid 90s to around 100 degrees with lows in the 70s.
Diurnal convection expected with strong surface heating and
abundant low level moisture. Chances of rain increase again late
in the week when an upper trough and an associated frontal
boundary approach the region from the northwest.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR expected outside of scattered diurnal thunderstorms.
Confidence of such specifically affecting TAF sites may not be
enough for inclusion in the TAFs at this time.

EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms
possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 7 PM EDT this evening FOR GAZ063>065-077.
SC...Heat Advisory until 7 PM EDT this evening FOR SCZ030-035-036-
     041.

&&
Hazardous weather outlook, Jul 9, 11:11 AM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1111 AM EDT SAT JUL 9 2016

GAZ040-SCZ015-016-018-020>022-025>029-031-101515-
LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-SUMTER-
1111 AM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AFTERNOON TEMPERATURES ARE AGAIN EXPECTED TO CLIMB TO AROUND 100
DEGREES IN MANY AREAS. THESE TEMPERATURES WILL COMBINE WITH LOW-
LEVEL MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 103 AND 108
DEGREES LATE THIS AFTERNOON.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION DURING THE LATE AFTERNOON AND EVENING
HOURS. STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST
THREAT WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ063>065-077-SCZ030-035>038-041-101515-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-AIKEN-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
1111 AM EDT SAT JUL 9 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION DURING THE LATE AFTERNOON AND EVENING
HOURS. STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST
THREAT WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 11:23 AM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1123 AM EDT SAT JUL 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND DMG     8 NNW LANCASTER         34.84N 80.81W
07/08/2016                   LANCASTER          SC   PARK/FOREST SRVC

            REPORT OF LARGE LIMBS DOWN AT ANDREW JACKSON
            STATE PARK. ONE CAMPER DAMAGED.

&&

DA
Local storm report, Jul 9, 12:47 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1247 PM EDT SAT JUL 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     TURBEVILLE              33.90N 80.02W
07/09/2016                   CLARENDON          SC   LAW ENFORCEMENT

            REPORTS OF TREES DOWN IN TURBEVILLE.

&&

DA
Local storm report, Jul 9, 12:52 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1252 PM EDT SAT JUL 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     TSTM WND DMG     5 SE JACKSON            33.28N 81.73W
07/09/2016                   AIKEN              SC   EMERGENCY MNGR

            TREE DOWN ON B ROAD AT SAVANNAH RIVER SITE.
            TIME ESTIMATED BASED ON RADAR. .

&&

JAQ
Local storm report, Jul 9, 12:54 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1254 PM EDT SAT JUL 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     TSTM WND DMG     2 SSW MULBERRY          33.92N 80.35W
07/09/2016                   SUMTER             SC   LAW ENFORCEMENT

            REPORT OF MULTIPLE TREE LIMBS DOWN ON
            HAMPTON AVE.

&&

DA
Special weather statement, Jul 9, 4:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SAT JUL 9 2016

GAZ077-092100-
BURKE-
403 PM EDT SAT JUL 9 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE COUNTY...

AT 402 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF
WADLEY...OR 8 MILES SOUTHEAST OF LOUISVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MIDVILLE.

LAT...LON 3282 8226 3283 8231 3293 8227 3301 8228
      3303 8189 3295 8189 3292 8196 3292 8208
      3288 8213 3281 8215 3280 8222
TIME...MOT...LOC 2002Z 273DEG 20KT 3292 8230

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:10 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster65 min
Jul 8, 9:41 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster49 min
Jul 8, 10:08 PM EDTSpecial Weather StatementCAEFairfield, Newberry, Saluda67 min
Jul 8, 10:30 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda45 min
Jul 8, 10:35 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster40 min
Jul 8, 11:00 PM EDTSpecial Weather StatementCAEEdgefield, McCormick, Saluda60 min
Jul 8, 11:07 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster38 min
Jul 8, 11:11 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick49 min
Jul 8, 11:46 PM EDTSevere Thunderstorm WarningCAEClarendon, Kershaw, Lee, Richland, Sumter29 min
Jul 8, 11:50 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg40 min
Jul 9, 12:15 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Richland, Sumter45 min
Jul 9, 12:27 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg48 min
Jul 9, 10:37 AM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon8 hr
Jul 9, 5:21 PM EDTSpecial Weather StatementCAEOrangeburg54 min
Jul 8, 11:39 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond51 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.